Lupus anticoagulant-hypoprothrombinemia syndrome and similar diseases: experiences at a single center in Japan.

Affiliation

Department of Internal Medicine, School of Dentistry, Health Sciences University of Hokkaido, 1757-Kanazawa, Ishikari, Tobetsu, Hokkaido, 061-0293, Japan. [Email]

Abstract

Patients with lupus anticoagulant (LA), a thrombotic risk factor, along with decreased prothrombin (FII) activity are classified as lupus anticoagulant-hypoprothrombinemia syndrome (LAHPS) and occasionally show bleeding symptoms, although this is not essential for diagnosis. We treated 20 cases of LAHPS over a 3-year period. Median FII activity was 20.9% and the anti-prothrombin antibody (anti-II Ab), shown by ELISA findings, was detected in 55%. Bleeding symptoms were observed in 20%, although that finding was not correlated with FII activity or anti-FII Ab quantity. We also observed 21 LA cases with decreased activity of coagulation factors other than FII, which we have designated LAHPS-like syndrome (LLS). Among LLS patients, anti-FII Ab and bleeding symptoms were seen in 47.6% and 14.3%, respectively. Our findings suggest that bleeding in LAHPS and LLS cannot be explained only by FII activity decreased by anti-FII Ab. Low FVIII activity and the anti-FVIII antibody (anti-FVIII Ab) were detected in some LAHPS and LLS patients, making it difficult to distinguish those from acquired hemophilia A cases. Detection of anti-FVIII Ab quantity by ELISA may be useful for accurate determination, as that was not performed in our LAHPS or LLS patients.

Keywords

Anti-factor VIII antibodies,Anti-prothrombin antibodies,Lupus anticoagulant,Prothrombin activity,

OUR Recent Articles